Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 57, NWS Aberdeen, SD

June 22, 20175 counties in South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 22, 2017, 3:53 AM CDT for 5 counties in South Dakota. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2017, 3:53 AM CDT (08:53 UTC)
Expired
Jun 22, 2017, 4:45 AM CDT
In force
52 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Buffalo County, SD, Hand County, SD, Hughes County, SD, Hyde County, SD, Lyman County, SD

The radar

The Aberdeen radar (KABR), 156 km from the middle of the area, began a volume at 08:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 4:35 AM CDTTSTM WND GST 608 Nne Gann Valley, SDESTIMATED WINDS OF AT LEAST 60 MPH. HAY BALES BLOWN OVER. TIME BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 42 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 8.9 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2017-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 406 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2017-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
406 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
2235 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

927 
WUUS53 KABR 220853
SVRABR
SDC017-059-065-069-085-220945-
/O.NEW.KABR.SV.W.0057.170622T0853Z-170622T0945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
353 AM CDT THU JUN 22 2017

The National Weather Service in Aberdeen has issued a

* Severe Thunderstorm Warning for...
  Southwestern Hand County in central South Dakota...
  Southern Hyde County in central South Dakota...
  Southeastern Hughes County in central South Dakota...
  Northeastern Lyman County in central South Dakota...
  Buffalo County in central South Dakota...

* Until 445 AM CDT

* At 353 AM CDT, a severe thunderstorm was located near Stephan, or 9
  miles north of Lower Brule, moving east at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Fort Thompson, Stephan, Etbauer Hill, Gann Valley, Pleasant Valley
  Country Church, Lees Corner and Lake Sharpe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4410 9963 4429 9963 4429 9879 4420 9882
      4419 9893 4397 9893
TIME...MOT...LOC 0853Z 281DEG 42KT 4420 9952 

HAIL...1.00IN
WIND...60MPH
 
$$

TDK
2 follow-up statements
540 
WWUS53 KABR 220919
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
419 AM CDT THU JUN 22 2017

SDC065-085-220928-
/O.CAN.KABR.SV.W.0057.000000T0000Z-170622T0945Z/
Hughes SD-Lyman SD-
419 AM CDT THU JUN 22 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HUGHES AND
NORTHEASTERN LYMAN COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4404 9927 4428 9931 4429 9879 4420 9882
      4419 9893 4397 9893
TIME...MOT...LOC 0918Z 281DEG 42KT 4414 9911 

$$

SDC017-059-069-220945-
/O.CON.KABR.SV.W.0057.000000T0000Z-170622T0945Z/
Hand SD-Hyde SD-Buffalo SD-
419 AM CDT THU JUN 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 AM CDT
FOR SOUTHWESTERN HAND...SOUTHEASTERN HYDE AND NORTHEASTERN BUFFALO
COUNTIES...

At 418 AM CDT, a severe thunderstorm was located near Etbauer Hill,
or 16 miles east of Fort Thompson, moving east at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Gann Valley, Pleasant Valley Country Church and Etbauer Hill. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4404 9927 4428 9931 4429 9879 4420 9882
      4419 9893 4397 9893
TIME...MOT...LOC 0918Z 281DEG 42KT 4414 9911 

HAIL...1.00IN
WIND...60MPH
 
$$

TDK
980 
WWUS53 KABR 220939
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
439 AM CDT THU JUN 22 2017

SDC017-059-069-220949-
/O.EXP.KABR.SV.W.0057.000000T0000Z-170622T0945Z/
Hand SD-Hyde SD-Buffalo SD-
439 AM CDT THU JUN 22 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN HAND...
SOUTHEASTERN HYDE AND NORTHEASTERN BUFFALO COUNTIES WILL EXPIRE AT
445 AM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.  However gusty winds
are still possible with this thunderstorm.

LAT...LON 4404 9927 4428 9931 4429 9879 4420 9882
      4419 9893 4397 9893
TIME...MOT...LOC 0939Z 281DEG 42KT 4410 9880 

$$

TDK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 1:16 AM CDT, 2 hours 37 minutes earlier.

Area forecast discussion, Jun 22, 1:16 AM CDT, 2 hours 37 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
116 AM CDT Thu Jun 22 2017

.UPDATE...
Issued at 835 PM CDT Wed Jun 21 2017

Updated earlier for increasing chances of showers/storms along
with expanding chances farther west along with the watch
issuance. Not much for severe weather yet this evening with
chances looking less. Therefore, have cancelled a few counties.
Will continue to update as storms move east.

UPDATE Issued at 649 PM CDT Wed Jun 21 2017

00z aviation discussion updated below.

&&

.SHORT TERM...(This Evening through Thursday Afternoon)
Issued at 349 PM CDT Wed Jun 21 2017

Short term forecast concern will be possibility of evening
convection across the northeast corner of the cwa followed by
another wave moving through on Thursday bringing another chance of
precip to portions of the area.

Warm frontal boundary parallels the James valley this afternoon
followed by a cold front entering the northwest corner of South
Dakota. Warm front has seemed to be a bit slower in progression
eastward this aftn than previously forecast. Vsbl Satl showing CU
field forming across north central SD/southern ND ahead of the
cold front. Instability starting to increase ahead of the cold
front with mlcapes 1000-1500 j/kg and decent deep layer sheer of
around 50 kts. The only bit of a caveat is fcst soundings do show
a bit a cap in place thru early eve across northeast South Dakota.

So, confidence not the highest in a widespread convective situation
happening this evening. However, a few of the CAM solutions do paint
a picture of a few strong to possibly severe storms popping ahead of
the cold front across northeastern South Dakota and west central
Minnesota. Locally strong winds and large hail would be the primary
threats from any storms that do get going to build to strong enough
levels.

This front will clear the cwa later this evening and most areas
should be left with a quiet overnight. Another quick moving upper
level wave will traverse the region on Thursday. This will bring in
another round of precip to portions of the area. This system looks
to mainly affect areas along and south of a Highway 12 corridor. Not
expecting any severe weather with this system as most instability
remains well south.

.LONG TERM...(Thursday Evening through Wednesday)
Issued at 349 PM CDT Wed Jun 21 2017

The long term period begins with a broad upper level trough over the
region with much cooler temperatures filtering into the CWA. The GFS
is showing a 500 mb shortwave crossing the region Friday
night/Saturday morning with showers possible, mainly in far NE SD
and western MN. 925 mb temps behind this system are only in the
single digits by 12Z Saturday. High temperatures on Saturday should
range in the mid to upper 60s, or some 15 degrees below normal.

Upper level ridging will slowly built into the region Sunday and
Monday before breaking down by Tuesday. Summer temperatures will
return to the region by Tuesday with highs reaching the 80s.
Humidity will also increase by Tuesday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 115 AM CDT Thu Jun 22 2017

Numerous showers and storms will move from west to east across the
region tonight and Thursday as a short wave trough digs in from the
northwest. These are expected to affect all stations at or in the
vicinity with mainly VFR conditions through the period. These will
move east/end from late Thursday morning into late Thursday
afternoon.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Mohr
SHORT TERM...Vipond
LONG TERM...SD
AVIATION...TDK
Hazardous weather outlook, Jun 21, 5:29 AM CDT, 22 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
529 AM CDT Wed Jun 21 2017

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-221030-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
529 AM CDT Wed Jun 21 2017 /429 AM MDT Wed Jun 21 2017/

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...Today and Tonight

Isolated thunderstorms across central South Dakota early this
morning are not expected to produce severe weather. By early
evening, isolated thunderstorms are possible across far eastern
South Dakota into west central Minnesota. A few storms could
become strong to severe with large hail and strong winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Showers are expected across the region on Thursday, with a few
embedded thunderstorms. No severe storms are forecast at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

TMT

In the hours before

Special weather statement, Jun 22, 12:56 AM CDT, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
1256 AM CDT THU JUN 22 2017

SDZ009-015-016-220645-
Dewey SD-Walworth SD-Potter SD-
1256 AM CDT THU JUN 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN POTTER...
NORTHEASTERN DEWEY AND SOUTHERN WALWORTH COUNTIES UNTIL 145 AM
CDT/1245 AM MDT/...

At 1255 AM CDT/1155 PM MDT/, Doppler radar was tracking a strong
thunderstorm over northeastern Lake Oahe, or 12 miles south of
Mobridge, moving east at 60 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hoven, Akaska, Lowry, New Everets Resort, Swan Creek Rec Area and
Blackfoot.

LAT...LON 4529 10056 4547 10047 4548 9974 4508 9974
TIME...MOT...LOC 0555Z 285DEG 53KT 4536 10041

TDK
Special weather statement, Jun 22, 1:37 AM CDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
137 AM CDT THU JUN 22 2017

SDZ009-010-016>018-220730-
Spink SD-Walworth SD-Potter SD-Edmunds SD-Faulk SD-
137 AM CDT THU JUN 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EDMUNDS...FAULK...
NORTHEASTERN POTTER...NORTHWESTERN SPINK AND SOUTHEASTERN WALWORTH
COUNTIES UNTIL 230 AM CDT...

At 137 AM CDT, Doppler radar was tracking a strong thunderstorm near
Tolstoy, or 16 miles northeast of Gettysburg, moving east at 55 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Faulkton, Cresbard, Lebanon, Seneca, Tolstoy, Rockham, Chelsea,
Devoe, Onaka, Miranda, Brentwood Colony, Burkmere, Norbeck and South
Scatterwood Lake.

LAT...LON 4504 9981 4525 9972 4520 9863 4490 9878
TIME...MOT...LOC 0637Z 285DEG 47KT 4513 9965

TDK
Special weather statement, Jun 22, 2:13 AM CDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
213 AM CDT THU JUN 22 2017

SDZ017-018-037-220800-
Hand SD-Spink SD-Faulk SD-
213 AM CDT THU JUN 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HAND...SOUTHEASTERN
FAULK AND SOUTHWESTERN SPINK COUNTIES UNTIL 300 AM CDT...

At 212 AM CDT, Doppler radar was tracking a strong thunderstorm over
Orient, or 7 miles southeast of Faulkton, moving east at 55 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Redfield, Tulare, Frankfort, Hitchcock, Zell, Orient, Rockham,
Miranda, Twin Lakes, Cottonwood Lake and Spottswood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4495 9825 4463 9841 4463 9846 4488 9919
      4505 9908
TIME...MOT...LOC 0712Z 286DEG 47KT 4494 9906

TDK
Special weather statement, Jun 22, 2:56 AM CDT, 57 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
256 AM CDT THU JUN 22 2017

SDZ020-022-023-220845-
Hamlin SD-Deuel SD-Codington SD-
256 AM CDT THU JUN 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL DEUEL...NORTHERN
HAMLIN AND SOUTHERN CODINGTON COUNTIES UNTIL 345 AM CDT...

At 255 AM CDT, Doppler radar was tracking a strong thunderstorm near
Goose Lake, or 10 miles southwest of Watertown, moving southeast at
45 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Watertown, Estelline, Castlewood, Hazel, Thomas, Pelican Lake, Goose
Lake, Tinkertown, Claremont Colony, Dempster, Sandy Shore Rec Area,
Poinsett Colony, Memorial Park Camping Site, Lake Kampeska and Long
Lake.

LAT...LON 4479 9749 4494 9738 4484 9670 4455 9690
TIME...MOT...LOC 0755Z 296DEG 40KT 4482 9734

TDK
Local storm report, Jun 22, 3:24 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
324 AM CDT THU JUN 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 AM     HAIL             CASTLEWOOD              44.73N 97.03W
06/22/2017  E1.00 INCH       HAMLIN             SD   TRAINED SPOTTER

&&

TMT

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 12:56 AM CDTSpecial Weather StatementABRWalworth49 min
Jun 22, 1:37 AM CDTSpecial Weather StatementABRFaulk53 min
Jun 22, 2:13 AM CDTSpecial Weather StatementABRSpink47 min
Jun 22, 2:56 AM CDTSpecial Weather StatementABRHamlin49 min
Jun 22, 3:02 AM CDTSevere Thunderstorm WarningABRHughes, Stanley43 min
Jun 22, 3:08 AM CDTSevere Thunderstorm WarningABRCodington, Deuel, Hamlin67 min
Jun 22, 3:35 AM CDTSevere Thunderstorm WarningABRClark, Hamlin25 min
Jun 22, 3:48 AM CDTSevere Thunderstorm WarningABRDeuel12 min
Jun 22, 4:38 AM CDTSevere Thunderstorm WarningABRHughes, Stanley, Sully52 min
Jun 22, 5:10 AM CDTSevere Thunderstorm WarningABRHughes, Stanley50 min
Jun 22, 6:08 AM CDTSevere Thunderstorm WarningABRHughes, Hyde, Sully52 min
Jun 22, 7:06 AM CDTSpecial Weather StatementABRHyde39 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.